Feeds:
Posts
Comments

Archive for August, 2013

Pills

On occasion I have patients present to me with the sensation that a pill was stuck in their throat. This is not an uncommon occurrence. A number of people do have problems swallowing medication in tablet or capsule form. When a pill actually does get stuck it is usually not really in the throat but in the upper esophagus just below the throat.

Certain conditions involving the esophagus will predispose one to having difficulty swallowing pills such as strictures (narrowing), scleroderma (hardening) and a condition called presbyesophagus where the muscles of the esophagus do not function properly.

Warning signs of a stuck pill are:

– Feeling of a tablet or capsule stuck in the throat.

– Pain with swallowing.

– Achy dull pain in chest after swallowing a pill.

There are techniques that help one to swallow pills more easily:

– Relaxing and taking several deep breaths before swallowing.

– Taking several sips of water prior to swallowing a pill to help lubricate the throat.

– Cutting large pills (not capsules) in half after consulting with your pharmacist to be sure it’s OK to do this. Use a pill cutter purchased at your pharmacy rather than a kitchen knife.

– Do not lie down shortly after taking your pill or it will be more likely to get stuck in your esophagus. This is especially true when taking medicine just before lying down to sleep at night.

Pills and capsules can also be more easily swallowed when mixed with food. If you have trouble swallowing them whole, pills can be crushed and mixed in most any type of food. Capsules can be opened and sprinkled on food. They can be mixed with small servings of applesauce, pudding, or flavored Jello. Some pills are time released and should not be crushed. Again check with your pharmacist to ensure that your particular pill or capsule can be mixed with food.

Any pill that gets stuck in the esophagus will usually dissolve within one to two days causing no harm and the sensation will disappear. There a few pills worth mentioning that may cause damage, usually temporarily, to the esophagus. These are aspirin, doxycycline (a commonly prescribed antibiotic), potassium chloride, vitamin C, and iron.  On rare occasions one of these stuck pills can cause an ulcer or a more dangerous perforation (hole) in the esophagus.

The same advice, with approval from the pharmacist, can be used for children’s medication which is usually prescribed as a liquid. It can be made more pleasant tasting when mixed with chocolate syrup, ice cream, jelly or jam.

Read Full Post »